Mississippi, 2008

Damaging Wind in Mississippi, January 8, 2008

January 8, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in advance of a cold front assoicated with a vigorous upper level system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in advance of a cold front assoicated with a vigorous upper level system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 8, 2:59 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 8, 2:59 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CST TUE JAN 8 2008

.DISCUSSION...
A POTENT UPPER TROUGH RESPONSIBLE FOR SEVERE WEATHER FROM THE
UPPER TO THE LOWER MISSISSIPPI VALLEY YESTERDAY AND TODAY WILL
LIFT NORTHEAST INTO THE GREAT LAKES AND OHIO VALLEY REGION TONIGHT
AND INTO THE NORTHEAST ON WEDNESDAY. THIS SYSTEM WILL PUSH A
WEAKENING COLD FRONT INTO THE FORECAST AREA OVERNIGHT. A FORMIDABLE
CAP EVIDENT IN THE 12Z SIL SOUNDING HAS SO FAR PROHIBITED MUCH IN
THE WAY OF CONVECTION ACROSS THE FORECAST AREA TODAY...HOWEVER
SOME OF THE RECENT CONVECTIVE DEVELOPMENT OVER THE WESTERN HALF
OF THE STATE JUST IN ADVANCE OF THE COLD FRONT MAY YET WORK ITS WAY
INTO THE AREA LATE THIS AFTERNOON AND EVENING. SINCE THE BEST
DYNAMICS WILL BE LIFTING OFF TO THE NORTHEAST SHORTLY...IT APPEARS
THAT THE THREAT OF SEVERE WEATHER SHOULD REMAIN TO THE NORTH OF
THE AREA. HOWEVER...A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE
PRIMARILY ACROSS SOUTHWEST MISSISSIPPI INTO THE EARLY EVENING
HOURS.

THE THREAT OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
INTO WEDNESDAY AS WEAK CONVERGENCE PREVAILS ALONG THE WEAK FRONTAL
BOUNDARY THAT WILL STALL NEAR THE COASTLINE BEFORE BEGINNING TO
LIFT BACK TO THE NORTH IN ADVANCE OF ANOTHER UPPER TROUGH. THIS
NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY AND FOLLOW
A PATH SIMILAR TO ITS PREDECESSOR INTO THE GREAT LAKES AND
NORTHEAST THURSDAY NIGHT AND FRIDAY. A STRONGER COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE FORECAST AREA
LATE THURSDAY AND THURSDAY NIGHT. AGAIN IT APPEARS THAT THE BEST
ENERGY WILL PASS TO THE NORTH OF THE FORECAST AREA...HOWEVER THERE
WILL BE A LOW RISK OF SEVERE WEATHER OR SOME STRONG STORMS WITH
SUFFICIENT SHEAR AND AT LEAST MARGINAL INSTABILITY IN PLACE. A
DEEPENING UPPER TROUGH OVER THE CENTRAL CONUS WILL ENSURE COOLER
WEATHER FOR THE WEEKEND AS IT PROGRESSES EASTWARD. CYCLOGENESIS IS
EXPECTED ACROSS THE NORTH GULF IN ASSOCIATION WITH THE TROUGH
WHICH MAY BRING A CHANCE OF SHOWERS TO THE AREA LATE SATURDAY INTO
SUNDAY MORNING WITH COASTAL AREA MORE LIKELY TO SEE ANY
PRECIPITATION. THE COOLER WEATHER WILL CONTINUE INTO THE EARLY
PART OF THE NEXT WORK WEEK WITH BROAD TROUGHING FORECAST OVER THE
EASTERN AND CENTRAL CONUS.

&&

.AVIATION...
AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT.  IN
ADVANCE OF THIS FRONT...A FEW SHOWERS ARE EXPECTED THROUGH THE
EVENING HOURS.  HAVE INCLUDED VCSH IN THE FORECAST TO REFLECT THIS
CHANCE FOR SHOWERS.  OUTSIDE OF THESE SHOWERS...VFR CONDITIONS WILL
PERSIST THROUGH THE AFTERNOON HOURS.  GOING INTO TONIGHT...MVFR
CONDITIONS ARE EXPECTED TO DEVELOP...AS A STRATUS DECK BUILDS DOWN
TO AROUND 1000 FEET.

&&

.MARINE...
NO SIGNIFICANT ISSUES ARE EXPECTED DURING THE PERIOD. SOUTHERLY
FLOW WILL GENERALLY PREVAIL THROUGH THURSDAY BEFORE BECOMING
OFFSHORE IN THE WAKE OF A COLD FRONT THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  53  65  58  72 /  60  30  30  60
BTR  54  68  59  73 /  50  30  30  60
MSY  59  70  61  74 /  50  40  30  60
GPT  58  69  61  72 /  50  40  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

11/32
Hazardous weather outlook, Jan 8, 3:45 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE JAN 8 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-091100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
345 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT IN
ADVANCE OF A SLOW MOVING COLD FRONT. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...ONE
OR TWO STRONGER STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHWEST
MISSISSIPPI LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS WEDNESDAY WITH
INCREASING CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY. SOME OF THE STORMS MAY BECOME SEVERE THURSDAY IN ADVANCE
OF ANOTHER COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA THURSDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
January 8, 6:37 PM CST
Where
Pike County, Magnolia
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.150, -90.470

Thunderstorm winds destroyed a barn, damaged the roofs and siding on several buildings, and knocked down multiple trees between LaBlanc and Union Church Roads near Magnolia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76570.